I have been seeing a dermatologist since I was thirteen years old for my acne. Unfortunately all the antiboitics and face topicals never really seemed to work or only did for a short period of time before my acne came back. At 18, I was put on accutane, which worked well and I experience little to no side effects and my cystic acne disappeared. For the past two years, my face has been very clear and I have had little to no cystic acne;however, this last year ( I am 21 now.) it has started to reappear. I have been to the dermatologist three times and we have tried some antibiotics, but I know I cannot stay on antibiotics forever. Can patients "go back" on accutane since it worked well before? Are there any other options?
Hi. 80% of Accutane patients experience a long term remssion from acne after one course lasting 16-24 weeks. 20% of patients (including myself) warrant a second or third course.
It is sensible of your dermatologist to re-try oral antibiotics as these sometimes work better after Accutane than they did before.
There are other options such as laser treatment (and anti-androgens for female patients only). But another course of Accutane remains your best hope of a long term remission from acne. Discuss this with your dermatologist at your next appointment.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.